Thursday, January 19, 2012

585,922 Reasons to Be Wary of Dangerous Medication Side Effects

Has a Child in Your Care Ever Had an Allergic Reaction to Medication?

Each year, more than 500,000 children under six years of age suffer side effects to medications that are serious enough to require treatment. Be aware that each person is a unique chemical factory. Therefore, interactions between chemicals, whether the chemicals are from medications or food, cannot be predicted with full accuracy.

Nannies must know and follow guidelines on written authorization and communication with parents, storage, and disposal of medicine, and documentation. All this is in addition to the actual administration of medicine or procedures.

To safely administer medication, the nanny must know the type, the purpose, and the name of the medication, proper storage and proper dosage. Paramount to safety is that liquid medicines should be measured in a device intended for dispensing medication. Household spoons are not appropriate for administering liquid medicines.

A common example that highlights the possible pitfalls with medications occurs with widely prescribed liquid antibiotics. Typically, these medications are stored in the refrigerator, administered one hour before or two hours after meals, not taken with dairy and used until all doses are taken. If any of these steps are not followed, treatment may not be successful. Diarrhea is a common side effect which can be anticipated but does not always occur.

Combining prescription and over-the-counter drugs may increase the threat of over medication. Rashes, breathing difficulty, and sleep disturbance are among the most serious signs of side effects. The physician and the pharmacist are your best sources regarding correct use of medications.

According to the common signs of an allergic reaction include rash, itching, swelling, dizziness, or breathing difficulties. If a child has an allergic reaction, the doctor should be notified immediately. As in any emergency situation, if the child is having breathing difficulties, call 911 or emergency medical help immediately! Some children with allergies may have an "Epi-Pen" auto-injector. An Epi-Pen has lifesaving epinephrine, a drug used to counteract severe allergic reactions. Parents should show childcare providers how to use an Epi-Pen. Providers should always call 911 after using an Epi-Pen.

In giving medicines to children, attention to the Five Rights can help protect against serious incidents:

1. Right child: Check the name on the medicine label and the child's name twice!
2. Right medication: Medicine should be in the original labeled container -- check the medication name against the parent authorization form twice!
3. Right dosage: Practice measuring dosages using a medicine spoon, dropper, or syringe. Check the dosage on the label, the authorization, and the spoon twice!
4. Right time: Know when the medicine was last given. Make sure the parent authorization for time of dosage matches the label on the medication. Look at the clock and document the time.
5. Right route: Check the label and the parent authorization. Know how the medicine is to be given. Is it by mouth? Eye drops? Nose drops? Ointment for skin?

1 comment:

Reyna said...

I have had allergic reactions to medication luckily not the kids in my care though.